Hail, Stanton
- When
- April 17, 6:00 PM CST
- Where
- Stanton County, 12.34 mi NW of Manter
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.660, -102.020
Severe thunderstorms produced severe weather starting in the early evening and continuing into the late evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Severe thunderstorms produced severe weather starting in the early evening and continuing into the late evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 17, 2:29 PM CST, 3 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 329 PM CDT FRI APR 17 2009 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST CHALLENGE IS IF ANY SEVERE STORMS WILL FIRE LATE THIS AFTERNOON AND/OR EVENING AND HOW FAR WILL THAT SEVERE POTENTIAL EXTEND. THE LATEST RUN OF THE NAM WOULD INDICATE ONLY OUR 2 SOUTHWEST-MOST COUNTIES WOULD STAND A CHANCE TO SEE SEVERE WEATHER. HOWEVER, TAKING A LOOK AT CAPE AND SHEAR, THAT SEVERE THREAT WOULD BE A LITTLE FARTHER NORTH AND EAST, BUT STILL ONLY COVERING ABOUT 8-9 COUNTIES SOUTHWEST OF A MEADE TO LAKIN LINE. THIS MATCHES UP FAIRLY WELL WITH SPCS THINKING AND CURRENT TRENDS OF THE RADAR AND SATL. THE 8 TO 9-COUNTY AREA MENTIONED ABOVE HAS SEEN LITTLE IN THE WAY SO WIDESPREAD PRECIP TODAY AND LESS CLOUD COVER. SO THE SURFACE HAS HAD A CHANCE TO WARM AND BECOME MORE UNSTABLE. THERE WILL BE PLENTY OF TIME FOR COLD AIR TO SWOOP OVER THE SOUTHWEST CORNER OF MY CWA THIS EVENING. THE MAIN RISK WILL BE FOR LARGE HAIL MAYBE UP TO THE SIZE OF QUARTERS, AND A FEW DOWNBURST WINDS OF 55-65 MPH. THE THREAT OF A TORNADO SEEMS SLIM, GIVEN THE LACK OF BOUNDARIES TO FOCUS ON AND NEARLY STACKED VERTICAL FLOW. HOWEVER, SHEAR WILL INCREASE FROM 00-03Z, AND A COLD POOL ALOFT WILL SLIDE INTO FAR WESTERN KANSAS. ADDITIONALLY, HAVE ADDED AREAS OF FOG TO ALL OF THE CWA TONIGHT, BETWEEN 09Z AND 14Z. THE HIGH WATER CONTENT IN THE UPPER LAYERS OF THE SURFACE, WINDS GOING LIGHT AND THE BOUNDARY LAYER TRAPPING IN MUCH OF THE FALLING MOISTURE WILL RESULT IN SATURATED AIR AT OR NEAR THE SURFACE. DUE TO EXPECTED RAINFALL, NOT TOO SURE WE WILL SEE <1/4-MILE (DENSE), SO OPTED FOR AREAS OF INSTEAD. LOOKING AT THE ECMWF AND GFS MODELS REVEAL THAT PLENTY OF MOISTURE WILL STAY FLOWING NORTH THROUGH THE CWA THROUGH SATURDAY NIGHT. RAINFALL QPF HAS BEEN DIFFICULT, DUE IN LARGE PART TO BANDING GOING ON. WE HAD ON REPORT OF 4.1-INCHES 9SSE OF MEADE THIS MORNING, WHICH WE DOUBT TO BE TRUE MORE LIKE 1.8-2.0 INCHES IN THAT AREA. STILL, A BAND OF 2 TO 3 INCHES ABOUT 1 COUNTY WIDE RAN FROM NEAR LIBERAL TO GARDEN CITY TO NORTHEAST OF SCOTT CITY. IN THAT AREA, ONLY 1 TO 1.5 INCHES COULD BE HANDLED BEFORE ANY FLASH FLOODING WOULD START TO MANIFEST ITSELF. SINCE I THINK THAT AREA WILL ONLY SEE 0.5-1 INCH MORE TONIGHT AND SATURDAY, HAVE OPTED TO NOT ISSUE A FLASH FLOOD WATCH. THERE WILL BE HIGH POPS OF 80-90 PERCENT IN THE P28-HYS-GCK CORRIDOR, WITH 70 POPS JUST SOUTH OF THERE, WITH 40- 50 PERCENT RANGE IN THE SOUTHWEST. HOWEVER, IN THE SOUTHWEST CORNER, POSSIBLE SEVERE WILL BE MENTIONED. ON SATURDAY, WE WILL STILL BE IN THE WARM SECTOR OF THE UPPER LOW, WITH PLENTY OF MOISTURE STILL HANGING AROUND THE LOWER LAYERS. WILL HAVE THE HIGHEST CHANCE POPS IN THE P28-HYS-GCK CORRIDOR, WITH 40 POPS ELSEWHERE. THEN, AS THE UPPER LOW PULLS EAST SATURDAY NIGHT, THE WRAP AROUND EFFECT WILL KICK IN. THE HIGHER 50 POPS WILL BE IN THE EAST, P28-HYS-DDC, AND LESSER POPS DOWN TO 20 PERCENT IN THE SOUTHWEST. DO NOT THINK ANY PRECIP WILL BE LINGERING ON SUNDAY, SO HAVE POPS LESS THAN 10 PERCENT THROUGH THE EARLY MORNING. TEMPERATURES COULD BE TRICKY WITH THE ABUNDANT PRECIP AROUND. WENT WITH LOWS NEAR MET GUIDANCE TONIGHT AND SLIGHTLY COOLER SATURDAY NIGHT AS THE PARTIAL CLEARING OCCURS AND RADIATIONAL COOLING KICKS IN. MAX TEMPERATURES WILL BE JUST SLIGHTLY WARMER SATURDAY IN THE 57F (EHA) TO 67F (P28), THEN NEAR THE SAME ON SUNDAY. DAYS 3-7... THE EXTENDED PERIOD CONTINUES TO LOOK RATHER QUIET. THE MONDAY THROUGH WEDNESDAY PERIOD WILL BE DOMINATED BY UPPER RIDGING AND A GRADUAL WARMUP. THE EC CONTINUES TO DELAY THE WARMUP WITH A SHORTWAVE AND REINFORCING SHOT OF COOL AIR DROPPING THROUGH THE NORTHERN PLAINS ON TUESDAY. NOT SURE ABOUT THIS BUT WILL LEAVE MON-TUE TEMPS ALONE. AS MENTIONED BY THE PREVIOUS SHIFT, THE FIRST PART OF THE WEEK WILL BE DRY REGARDLESS. AS WE PROGRESS FURTHER INTO NEXT WEEK THE MODEL DIFFERENCES BECOME LARGER. ALL MODELS ADVERTISE SW FLOW ALOFT BUT THE GFS WOULD HAVE US VERY WARM AND DRY WHILE THE EC IS NOT AS WARM AND MORE MOIST. IN FACT, THE EC EVEN HINTS AT PRECIP POTENTIAL FOR THU/FRI AS IT BRINGS A WAVE UP FROM OLD MEXICO. THE TEMP SPREADS ARE SIGNIFICANT AS WELL. BY NEXT FRI, THE 850 TEMPS ON THE GFS (+24 TO +26C) WOULD SUPPORT MID TO UPPER 80S WHILE THE EC COULD BARELY MUSTER LOW 70S WITH ITS 15-20C 850S. OF COURSE, THE COOL EC TEMPS ARE LIKELY DRIVEN BY ITS FORECAST OF PRECIP BUT NEVERTHELESS THERE ARE LARGE DIFFERENCES. THE DISCUSSION HERE WAS WHETHER LATE NEXT WEEK WILL HAVE HIGHS IN THE UPPER 80S AND LOWS IN THE 40S (GFS) OR HIGHS NEAR 70 AND LOWS IN THE 50S (EC). EITHER WAY, IT WILL BE WARMER THAN THE LAST COUPLE OF DAYS HERE I AM GOING TO WARM THE EXTENDED A LITTLE FROM WHAT WE HAVE GOING TO FOLLOW THE TREND SET BY MY NEIGHBORS. THIS WILL PUT US IN THE MIDDLE OF THE ROAD WITH RESPECT TO THE MODEL TEMPERATURE FORECASTS. WRIGHT && .AVIATION... THE TAFS WILL BE EXTREMELY DIFFICULT TO PIN DOWN TONIGHT AS A VERY COMPLEX WEATHER SITUATION CONTINUES TO UNFOLD. OUR 3 TERMINALS CONTINUE TO BE LOCKED INTO IFR TO OCCASIONAL LIFR CONDITIONS AS THE CONVEYOR OF MOISTURE STREAMS IN FROM THE SE. HOWEVER, A DRYLINE AND CLEAR SLOT IS ADVANCING IN FROM FAR SW KANSAS. IN THIS CLEAR AREA, CONVECTION AND POTENTIALLY SEVERE WEATHER IS EXPECTED TO BREAK OUT THIS EVENING AS VERY COLD AIR ALOFT COMES AND LEADS TO RAPID DESTABILIZATION. THE MOST LIKELY HAZARD IS LARGE HAIL BUT HIGH WINDS AND ISOLATED TORNADOES CANNOT BE RULED OUT SW OF A LINE FROM APPROX K2K3 TO KLBL. DESPITE THE MOIST LOW LEVELS ELSEWHERE, INCREASED CONVECTION IS ALSO POSSIBLE AS THE COLD POOL ALOFT MOVES OVER THE ENTIRE AREA. EXPECT IFR CONDS TO CONTINUE THIS EVENING WITH OCNL RA AND TS AT ALL 3 TERMINALS. THE NEXT PROBLEM WILL BE THE POTENTIAL FOR FOG TOMORROW MORNING. ONCE THINGS SETTLE DOWN OVERNIGHT, DRY AIR MOVING OVER THE VERY MOIST BOUNDARY LAYER WILL LIKELY LEAD TO FOG FORMATION, OR INCREASED FOG WHERE IT ALREADY EXISTS. FOG MAY BE DENSE TOWARD MORNING. WILL UPDATE TAFS SHORTLY TO TREND TOWARD LATEST THINKING. && .PRELIMINARY POINT TEMPS/POPS... DDC 46 62 44 63 / 70 40 50 10 GCK 44 58 40 63 / 80 50 40 10 EHA 41 57 40 63 / 40 40 20 10 LBL 43 61 42 63 / 50 40 20 10 HYS 48 62 44 61 / 90 50 50 10 P28 50 67 45 62 / 80 50 50 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN12/34/34
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 638 PM CDT FRI APR 17 2009 KSZ030-031-043>046-061>066-074>081-084>090-180915- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 638 PM CDT FRI APR 17 2009 /538 PM MDT FRI APR 17 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH ABOUT 9 PM CDT THIS EVENING. THE BEST STORMS WILL REMAIN SOUTHWEST OF A LIBERAL TO SYRACUSE LINE. HAIL AND HIGH WINDS WILL BE THE PRIMARY THREAT...WITH AN ISOLATED TORNADO NOT OUT OF THE QUESTION. LOCATIONS FROM LIBERAL UP TO SCOTT CITY HAVE RECEIVED ABUNDANT RAINFALL YESTERDAY AND OVERNIGHT. IF MORE HEAVY RAIN DEVELOPS OVER THESE AREAS...SOME LOCALIZED AREAS COULD SEE PONDING OF WATER IN DITCHES...WITH SOME SPILLING OVER ONTO THE ROADS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE HEAVIER BANDS OF RAIN WILL MOVE EASTWARD ON SATURDAY. HOWEVER...WITH THE UPPER LOW DIRECTLY OVERHEAD...THERE COULD BE SOME THUNDERSTORM REDEVELOPMENT BY AFTERNOON...MAINLY EAST OF AN ASHLAND TO WAKEENEY LINE. SOME STORMS COULD BECOME SEVERE...WITH HAIL AND DAMAGING WINDS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SOUTH AND WEST OF A LIBERAL TO SYRACUSE LINE EARLY THIS EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC GERARD
The Dodge City radar (KDDC), 181 km away, was scanning. The volume nearest the first event began at 00:00 UTC.
9 hail. Local standard time, as filed.
The hail covered the ground.
There was a lot of dime sized hail covering the ground with quarter sized hail mixed in.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168655, 168656, 168657, 168664, 168658, 168659, 168660, 168661, 168662.